Arizona, 2015Dust Storm in Arizona, July 31, 2015
July 31, 2015 · NWS PSR · 1 event in 1 county or zone
Thunderstorms developed across south central Arizona during the afternoon hours on July 31st, and some of them generated gusty outflow winds in excess of 40 mph. The gusty winds produced locally dense blowing dust which affected portions of the central deserts, including the community of San Tan Valley.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across south central Arizona during the afternoon hours on July 31st, and some of them generated gusty outflow winds in excess of 40 mph. The gusty winds produced locally dense blowing dust which affected portions of the central deserts, including the community of San Tan Valley. For the most part visibilities stayed above one half mile in the blowing dust, but there were isolated instances of visibility down around one quarter mile, as reported by trained weather spotters. Dust Storm Warnings were not issued due to the isolated nature of the dense blowing dust, but a Blowing Dust Advisory was in effect for the central deserts from 1419MST until 1600MST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 31, 12:34 PM MST, 1 hour 41 minutes earlier.
Area forecast discussion, Jul 31, 12:34 PM MST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1234 PM MST FRI JUL 31 2015
.UPDATE...UPDATED AVIATION DISCUSSION...
&&
.SYNOPSIS...
ISOLATED TO SCATTERED STORM ACTIVITY IS ANTICIPATED OVER ARIZONA AND
SOUTHEAST CALIFORNIA AGAIN TODAY. A NOTABLE DOWNTREND IN MOISTURE
FROM WEST TO EAST IS EXPECTED OVER THE WEEKEND. THIS WILL KEEP STORM
CHANCES LIMITED TO SOUTH- CENTRAL ARIZONA WELL INTO NEXT WEEK.
TEMPERATURES WILL NOT CHANGE MUCH DAY TO DAY REMAINING AT OR ABOVE
SEASONABLE AVERAGE.
&&
.DISCUSSION...
ISOLATED STORM ACTIVITY ALREADY GOING THIS MORNING ALONG OUR
BOUNDARY WITH TWC CWA AND ADDITIONAL SHOWERS FURTHER SOUTH. THESE
APPEAR TO BE INFLUENCED BY REMNANTS OF A COUPLE OF OVERNIGHT MCS/S.
THERE ALSO LOOKS TO BE A BACKDOOR FRONT THAT HAS PUSHED THROUGH MUCH
OF NEW MEXICO. SO THERE COULD BE A COUPLE OF MCV/S AFFECTING THE AREA
TODAY...AND SOME OF THE HIGH RES MODELS DEPICT THAT. UNFORTUNATELY
NONE OF THE HIGH RES MODELS HAVE CAPTURED THIS MORNING/S ACTIVITY
VERY WELL...EVEN THE ONES THAT DID HANDLE THE EARLIER MCS/S FAIRLY
WELL. THE HRRR RUNS THIS MORNING HAVE BEEN INDICATING DEVELOPMENT
OVER SOUTH-CENTRAL ARIZONA...INCLUDING THE LOWER DESERTS...EARLIER
IN THE DAY THAN IS TYPICAL. OVERALL...NOT A LOT OF GOOD AGREEMENT
AMONGST THE MODELS ON THE SPATIAL COVERAGE OF STORMS. ONE SIMILARITY
IS THAT THERE SHOULD BE MORE STORMS OVER SOUTH-CENTRAL ARIZONA TODAY
THAN YESTERDAY. WILL MAKE SOME ADDITIONAL UPWARD ADJUSTMENTS TO POPS.
MORE LATER.
&&
.PREVIOUS DISCUSSION 334 AM MST/PDT...
LOOKING AT 00Z SOUNDINGS FROM BOTH TUCSON AND PHOENIX...SOMEWHAT
DRIER COMPARED TO 12Z ON THURSDAY...HOWEVER STILL FAIRLY AVERAGE FOR
THIS TIME OF YEAR FOR PWAT VALUES. AFTER AN ACTIVE EVENING ACROSS
SOUTHEAST ARIZONA AND SOUTHEAST CALIFORNIA...PER LATEST IR SATELLITE
IMAGERY A NICE MCS HAS MADE AN APPEARANCE OVER SONORA AND IS TRACKING
WESTWARD BUT STILL DELIVERING A VAST AMOUNT OF CLOUD COVER AND
ISOLATED LIGHTNING THIS SIDE OF THE BORDER. THE STRUGGLE TODAY WILL
BE CLOUD COVER AND IF IT WILL HINDER CONVECTION OPPORTUNITIES INTO
THE CENTRAL DESERTS.
STILL UNDER THE INFLUENCE OF SOUTH-SOUTHEASTERLY FLOW ON THE BACKSIDE
OF THE HIGH...THE SHORTWAVE FEATURE THAT IS PROVIDING THE LIFT AND
DYNAMICS CONTINUES TO MOVE NORTHWARD INTO THE FOUR CORNERS REGION.
PRECIPITABLE WATER READINGS ARE FORECAST TO REACH 1.65-1.7 INCH
THROUGH SATURDAY EVENING...WHICH AGAIN IS ABOUT PAR FOR THE COURSE
THIS TIME OF YEAR. TWO OUT OF THREE KEY INGREDIENTS FOR STORM
INITIATION ARE PRESENT AND THE THIRD REALLY HINGES ON DAYTIME
HEATING. AS WE SAW A FEW DAYS AGO THE CLOUDS PLAY A LARGE PART IN
WHETHER STORMS WILL INITIATE OR NOT. BOUNDARY LAYER AND OUTFLOW
INTERACTION ALWAYS AIDE WITH DEVELOPMENT. LOCAL MESOSCALE CONVECTIVE
MODELS ALLUDE TO CLOUDS CLEARING BY MID MORNING FOR CENTRAL ARIZONA
AS WELL AS ELEVATED INSTABILITY BY MID-DAY /CLOSE TO 800 J/KG OF
CAPE/ WHICH WOULD LATER BE REALIZED WITH DAYTIME HEATING. ALL THIS
SAID...TODAY COULD PLAY OUT EITHER WITH STABLE CONDITIONS PERSISTING
DUE TO NO CLEARING OR MID TO LATE AFTERNOON CONVECTION WILL INITIATE
SOUTHEAST OF PHOENIX AND PROPAGATE NORTHWARD. I AM TENDING TO LEAN ON
THE CLEARING OUT OPTION.
FORECAST SOUNDINGS INDICATE A DRY BOUNDARY LAYER /7-8 G/KG MIXING
RATIO/ WITH SUFFICIENT HEATING CREATING AN INVERTED-V TYPE SOUNDING
WITH WARMER MAX TEMPS THIS AFTERNOON. INSTABILITY IN PLACE AND
CONVECTION DEVELOPING SOUTHEAST OF PHOENIX WITH A SOUTHEASTERLY
FLOW...SIGNS POINT TO BLOWING DUST. ALL HIGH-RES MODELS TEND TO AGREE
ON A RATHER ACTIVE EVENING ACROSS THE LOWER DESERTS. WHILE NOT A
SLAM-DUNK FLOOD SCENARIO...CAN'T RULE OUT LOCALIZED FLOODING...AS
WELL AS GUSTY WINDS WITH THE STRONGER STORMS.
AFTER TODAY DRIER AIR BEGINS TO FILTER IN WITH A SOUTHWESTERLY FLOW
STARTING TO TAKE SHAPE. SATURDAY HAS LESS THAN IDEAL CONDITIONS FOR
MONSOONAL ACTIVITY ACROSS THE LOWER AND CENTRAL DESERTS WITH MORE OF
A CONFLUENT FLOW. MOUNTAIN LOCATIONS OF EASTERN ARIZONA WILL STILL
SEE A SLIGHT OR BETTER CHANCE FOR AFTERNOON AND EVENING CONVECTION
FOR THE NEXT SEVERAL DAYS...GRADUALLY TRENDING DOWNWARD. SLIGHT
WARMING WILL ALSO TAKE PLACE WITH TEMPERATURES RANGING 102 TO 108
EACH DAY.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
AN ACTIVE START TO THE AFTERNOON WITH QUITE A BIT OF STORM ACTIVITY
ALREADY FIRING OVER THE MOUNTAINS TO THE NORTH AND EAST OF PHOENIX.
EVENTUALLY EXPECTING SOME STORM OUTFLOWS TO ALLOW FOR MORE STORM
DEVELOPMENT OVER THE LOWER DESERTS BY LATE AFTERNOON. CONFIDENCE IN
TIMING FOR STORMS IN THE LOWER DESERTS IS STILL SOMEWHAT LOW...BUT
WE MAY SEE SOME OUTFLOWS INTO THE PHOENIX TERMINALS AS SOON AS 22-
00Z AND THEN A SHOT AT SOME THUNDERSTORMS DURING THE EVENING HOURS.
WIND FORECASTS THROUGH MIDNIGHT ARE RATHER TRICKY DUE TO THE STRONG
LIKELIHOOD OF STORM OUTFLOWS AFFECTING THE AREA. THERE IS POTENTIAL
FOR SOME STRONG WIND GUSTS WITH THESE OUTFLOWS AND VISIBILITY
RESTRICTIONS IN DUST OR RAIN.
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND
KBLH...
WEST WINDS TO HOLD MOSTLY FOR KIPL THROUGHOUT THE DAY WHILE
SOUTHERLY HEADINGS ARE IN STORE FOR KBLH. SLIGHT CHANCE FOR ISOLATED
THUNDERSTORM DEVELOPMENT INTO THE AFTN ALONG THE CO RIVER
VALLEY...SO AT LEAST VCSH MENTION IS BACK IN THE KBLH TAF FOR THE
AFTN/EVENING HOURS.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
SUNDAY THROUGH THURSDAY...
MONSOONAL MOISTURE WILL SLOWLY BEGIN TO THIN ACROSS THE AREA...FIRST
ACROSS THE WESTERN FIRE DISTRICTS AND EVENTUALLY INTO THE ENTIRE
LOWER DESERT ELEVATIONS AND REGION BY EARLY NEXT WEEK. THIS WILL
RELEGATE STORM CHANCES BACK TOWARDS THE HIGHER TERRAIN AND FURTHER
TO THE EAST ACROSS AZ. MINIMUM RH VALUES WILL BEGIN TO SETTLE INTO
THE TEENS WHILE MAKING MOSTLY MODEST TO FAIR OVERNIGHT RECOVERIES.
THE SLIGHTLY DRIER AIRMASS AND BUILDING UPPER RIDGE HEIGHTS WILL
LEND THEMSELVES TOWARD WARMER SFC CONDITIONS...AT OR ABOVE SEASONAL
NORMALS. WINDS WILL FOLLOW FAMILIAR WARM SEASON PATTERNS. BY MIDWEEK
A SUBTLE RETURN OF GULF MOISTURE MAY BOOST AREA HUMIDITIES...BUT NOT
LINGER MUCH THROUGH THE END OF THE WEEK.
&&
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...AJ
PREVIOUS DISCUSSION...DEWEY
AVIATION...KUHLMAN
FIRE WEATHER...NOLTE
In the hours before
Special weather statement, Jul 31, 1:26 PM MST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
126 PM MST FRI JUL 31 2015
AZZ024-028-312100-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
126 PM MST FRI JUL 31 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN PINAL AND EASTERN MARICOPA COUNTIES
UNTIL 200 PM MST
AT 126 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF SUPERIOR. THIS STORM WAS NEARLY STATIONARY.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SUPERIOR...TOP OF THE WORLD...BOYCE THOMPSON ARBORETUM AND
TOP-OF-THE-WORLD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3347 11130 3352 11107 3333 11098 3327 11118
TIME...MOT...LOC 2026Z 329DEG 3KT 3340 11114
CK
Special weather statement, Jul 31, 1:39 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
139 PM MST FRI JUL 31 2015
AZZ023-024-028-312130-
GREATER PHOENIX AREA AZ-NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
139 PM MST FRI JUL 31 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN PINAL AND EAST CENTRAL MARICOPA COUNTIES
UNTIL 230 PM MST
AT 138 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
APACHE JUNCTION. THIS STORM WAS NEARLY STATIONARY.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
APACHE JUNCTION...GOLD CAMP...USERY MOUNTAIN PARK...SUPERSTITION
MOUNTAINS...LOST DUTCHMAN STATE PARK AND KINGS RANCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3347 11164 3353 11148 3337 11142 3332 11153
TIME...MOT...LOC 2038Z 328DEG 3KT 3342 11153
CK
Special weather statement, Jul 31, 1:41 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
141 PM MST FRI JUL 31 2015
AZZ024-028-312130-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
141 PM MST FRI JUL 31 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN PINAL AND EASTERN MARICOPA COUNTIES
UNTIL 230 PM MST
AT 141 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
QUEEN VALLEY...OR 11 MILES NORTHWEST OF SUPERIOR...MOVING SOUTHEAST
AT 5 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
QUEEN VALLEY...FLORENCE JUNCTION...KINGS RANCH AND GOLD CAMP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3342 11146 3347 11128 3328 11119 3325 11134
TIME...MOT...LOC 2041Z 324DEG 5KT 3335 11130
CK
Special weather statement, Jul 31, 1:58 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
158 PM MST FRI JUL 31 2015
AZZ023-024-028-312145-
GREATER PHOENIX AREA AZ-NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
158 PM MST FRI JUL 31 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL PINAL AND CENTRAL MARICOPA COUNTIES
UNTIL 245 PM MST
AT 157 PM MST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG GUSTY
WINDS ALONG A LINE EXTENDING FROM NEAR EAST MESA TO NEAR PHOENIX
MESA GATEWAY AIRPORT TO 6 MILES SOUTH OF BOYCE THOMPSON
ARBORETUM...AND MOVING SOUTHWEST AT 15 MPH.
WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MESA...CHANDLER...GILBERT...TEMPE...APACHE JUNCTION...FLORENCE...SUN
LAKES...EAST MESA...QUEEN CREEK...SEVILLE...SAN TAN MOUNTAIN PARK...
SAN TAN VALLEY...MESA RIVERVIEW MALL...GILBERT CITY HALL...TEMPE
MARKETPLACE...MAGMA...FREESTONE PARK...USERY MOUNTAIN PARK...
SUPERSTITION SPRINGS MALL AND SAN TAN VILLAGE MALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
&&
LAT...LON 3336 11151 3321 11106 3312 11112 3310 11116
3297 11135 3311 11179 3342 11203 3357 11167
TIME...MOT...LOC 2057Z 043DEG 11KT 3341 11165 3331 11157 3319 11120
CKDust Storm, Central Deserts
- When
- July 31, 2:15 PM MST to 4:00 PM MST
- Where
- Central Deserts forecast zone
- Reported by
- Trained Spotter
Thunderstorms developed over portions of south central Arizona during the early afternoon hours on July 31st, and they generated gusty outflow winds in excess of 40 mph. The gusty winds produced locally dense blowing dust which affected the community of San Tan Valley. According to a trained weather spotter in San Tan Valley, visibility dropped to one quarter of a mile at 1417MST due to the dense blowing dust. A Dust Storm Warning was not issued, but a Blowing Dust Advisory was sent out at 1419MST and remained in effect until 1600MST.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, July 31, 2015$800,000 · 1 event
- Damaging Winds in Arizona, July 31, 2015$130,000 · 70 kt wind · 4 events
- Flash Flooding and Heavy Rain in New Mexico, July 31, 2015$80,000 · 3 events
- Hail and Damaging Winds in Nebraska, July 31, 2015$75,000 · 1 in hail · 4 events
- Damaging Winds in Georgia, July 31, 2015$29,000 · 55 kt wind · 4 events
- Damaging Wind in Texas, July 31, 2015$25,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Nebraska, July 31, 20152 in hail · 9 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 31, 20158 events
- Hail and Damaging Winds in Florida, July 31, 2015$2,000 · 52 kt wind · 6 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, July 31, 20155 events
- Hail and Damaging Winds in Iowa, July 31, 2015$11,000 · 1.25 in hail · 3 events
- Flooding and Heavy Rain in Georgia, July 31, 20154 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588471.